Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 17, 2020, 1:03 PM EDT for 4 counties in Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2020, 1:03 PM EDT (17:03 UTC)
- Expired
- Jul 17, 2020, 1:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, KY, Mercer County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WUUS53 KLMK 171703
SVRLMK
KYC005-167-229-239-171745-
/O.NEW.KLMK.SV.W.0147.200717T1703Z-200717T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
103 PM EDT Fri Jul 17 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Mercer County in central Kentucky...
Southern Woodford County in central Kentucky...
Anderson County in central Kentucky...
Northeastern Washington County in central Kentucky...
* Until 145 PM EDT.
* At 103 PM EDT, a severe thunderstorm was located 13 miles southwest
of Lawrenceburg, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Ballard, Burgin, Willisburg,
Wayside, Dugansville, Anderson City and Glensboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3773 8475 3778 8522 3789 8518 3789 8515
3793 8516 3803 8512 3805 8507 3805 8465
TIME...MOT...LOC 1703Z 274DEG 22KT 3794 8511
HAIL...<.75IN
WIND...60MPH
$$
MJ2 follow-up statements
708 WWUS53 KLMK 171726 SVSLMK Severe Weather Statement National Weather Service Louisville KY 126 PM EDT Fri Jul 17 2020 KYC005-167-229-239-171745- /O.CON.KLMK.SV.W.0147.000000T0000Z-200717T1745Z/ Mercer KY-Woodford KY-Anderson KY-Washington KY- 126 PM EDT Fri Jul 17 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR MERCER...SOUTHWESTERN WOODFORD...SOUTHEASTERN ANDERSON AND EAST CENTRAL WASHINGTON COUNTIES... At 126 PM EDT, a severe thunderstorm was located 7 miles south of Lawrenceburg, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Harrodsburg, Ballard, Burgin, Oregon, Bondville, Dugansville, Talmage, Riverview Estates, Seaville and Terrapin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3773 8475 3777 8506 3798 8503 3794 8468 TIME...MOT...LOC 1726Z 274DEG 22KT 3793 8493 HAIL...<.75IN WIND...60MPH $$ MJ
374
WWUS53 KLMK 171742
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
142 PM EDT Fri Jul 17 2020
KYC005-167-229-239-171752-
/O.EXP.KLMK.SV.W.0147.000000T0000Z-200717T1745Z/
Mercer KY-Woodford KY-Anderson KY-Washington KY-
142 PM EDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR MERCER...SOUTHERN WOODFORD...
SOUTHEASTERN ANDERSON AND EAST CENTRAL WASHINGTON COUNTIES WILL
EXPIRE AT 145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3773 8475 3777 8506 3798 8503 3794 8468
TIME...MOT...LOC 1742Z 274DEG 22KT 3792 8481
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:56 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 17, 12:56 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1256 PM EDT Fri Jul 17 2020 ...Updated Aviation Discussion... .Forecast Update... Issued at 1214 PM EDT Fri Jul 17 2020 Mid-level vorticity max continue to push northeastward through the Ohio Valley this afternoon. Strong thunderstorms have developed just east of the I-65 corridor. The storms did move through the Louisville Metro, with heavy rainfall and quite a bit of lightning, but wind gusts were relatively minor here at the office though a few 25-30 MPH gusts were not out of the question. Mesoscale analysis reveals an unstable atmosphere across central and east-central KY this afternoon. MLCAPE values are in the 2500-3500 J/Kg with bulk shear values of less than 20kts. With the storms moving into this environment, we expect storms to maintain themselves as they move eastward. Main threats will be torrential rainfall, winds gusts to 35-45 MPH and intense cloud to ground lightning. Some localized flood issues are possible, especially where storms tend to train over the same area. As to the forecast, will send a quick update shortly to increase PoPs substantially over central/east-central KY for the afternoon. PoPs look to be lowered across our NW CWA as that area will remain under stronger NVA and subsidence on the back side of the current perturbation moving through the region. Issued at 1016 AM EDT Fri Jul 17 2020 Compact mid-level vorticity max is currently moving just north of the Ohio River. On the front side of this feature, a batch of convection is moving eastward down the I-64 corridor in southern IN. Expect this activity to continue to move eastward and will move into the metro Louisville area in the next 1-2 hours. Expect a period of heavy rainfall as this moves through the metro. Secondary area of convection has persisted mainly south of the WK and BG Parkways. Expect the heaviest convection to move through Marion/Boyle/Garrard/Madison counties over the next 1-2 hours. High resolution CAMs are struggling with convection placement this morning, but I expect them to gradually catch on with each new hotstart. Nonetheless, we believe that Louisville's best chances of rainfall will be this morning and into the very early afternoon. In the wake of the convection, probably will see a bit less activity in the afternoon across southern IN and far north-central KY. Main convective corridor looks to shift more to areas along and south of the WK/BG Parkways. Plan on keeping scattered PoP chances going through the afternoon and very early evening. Lowered highs a bit with afternoon highs ranging from the mid-upper 80s in the north to the upper 80s to the lower 90s across southern KY. && .Short Term...(Today and tonight) Issued at 205 AM EDT Fri Jul 17 2020 A small upper wave over the middle Mississippi Valley early this morning will move eastward along the length of Kentucky today. This wave will help to generate clouds and spark scattered showers and thunderstorms, particularly in southern Kentucky where there will be the best combination of available moisture and instability. Deep layer shear and mid-level lapse rates will be weak. With precipitable water values peaking around two inches, locally heavy downpours can be expected...but it does appear that the storms will be fairly progressive. High temperatures should be in the upper 80s to around 90. The scattered afternoon storms will dissipate this evening, leading to a quiet overnight period with rising surface pressure and calm winds. Patchy fog will again be a possibility late with lows in the lower and middle 70s. .Long Term...(Saturday through Thursday) Issued at 225 AM EDT Fri Jul 17 2020 Saturday - Tuesday The weekend begins with zonal flow over the eastern two thirds of the CONUS north of the Lower Ohio Valley. High pressure blankets areas to the south. At the surface, high pressure is centered over the Appalachians providing the Ohio Valley with a constant moisture stream from the Gulf of Mexico. Surface low pressure will stay centered over the Northern Plains. This overall picture changes little until Tuesday with agreement in both the Euro and GFS. The result is going to be hot temperatures from Saturday through Tuesday. Everyone across the region should see 90s with urban areas reaching the mid 90s. Heat indices are expected to go above 100 as dewpoints stay in the low to mid 70s. The chance of diurnally initiated pulse thunderstorms will remain with prime chances being in the afternoon and evening hours. Tuesday Night - Friday Tuesday night into Wednesday will see a mildly amplified upper trough axis pass from west to east, north of the Ohio River. Expecting little changes to conditions through the Ohio Valley. A few low pressure systems could get carried through the area on this upper flow. There could be a slight increase in afternoon precipitation potential over this few day period, but believe in this environment, confidence is low in timing anything of value. It's a safe bet it's going to remain hot with highs in the 90s, and afternoon pulse thunderstorm chances will remain. Shear is minimal. Typical summer weather, juicy, hot, and stagnant. && .Aviation...(18Z TAF Issuance) Issued at 1255 PM EDT Fri Jul 17 2020 Weak mid-level wave continue to push through the Ohio Valley this afternoon. KHNB/KSDF should remain dry with VFR conditions for the remainder of the afternoon and evening. Scattered thunderstorms will be possible at KLEX and KBWG through the afternoon and possibly lingering into the early evening hours. Patchy fog is expected to develop overnight. Current thinking is that fog will be the worst between 18/08 and 18/12Z with rapidly improving conditions after sunrise. Think the worst fog will be over at KLEX and at KBWG depending on how much rain they see this afternoon. Some patchy fog is possible over at KHNB as well, but current thinking is that KSDF would not see all that much. The outlook for Saturday calls for VFR conditions at all the terminals. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update.......MJ Short Term...13 Long Term....KDW Aviation.....MJ
Hazardous weather outlook, Jul 17, 10:21 AM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1021 AM EDT Fri Jul 17 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181430- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1021 AM EDT Fri Jul 17 2020 /921 AM CDT Fri Jul 17 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. In addition to lightning, locally heavy downpours will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Afternoon heat index values around 100 degrees are expected this weekend. Isolated to scattered thunderstorms will be possible each afternoon and evening. The main threats with these storms will be locally heavy rainfall, gusty winds, and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MJ/13/KDW
In the hours before
Special weather statement, Jul 17, 11:48 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
1148 AM EDT Fri Jul 17 2020
KYZ029-030-034-038-045-171645-
Jefferson-Shelby-Bullitt-Spencer-Nelson-
1148 AM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHWESTERN SHELBY...
NORTHERN NELSON...SOUTHEASTERN JEFFERSON AND BULLITT COUNTIES...
At 1148 AM EDT, a strong thunderstorm was located over Pioneer
Village, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Shelbyville, Bardstown, Shepherdsville, Pioneer Village, Hollow
Creek, Taylorsville, Hollyvilla, Spring Mill, South Park View and
Minor Lane Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3804 8511 3799 8515 3799 8516 3800 8516
3800 8517 3797 8517 3785 8527 3785 8528
3783 8529 3783 8530 3779 8533 3778 8536
3777 8536 3787 8578 3816 8573 3818 8512
TIME...MOT...LOC 1548Z 273DEG 23KT 3807 8564
MJSpecial weather statement, Jul 17, 11:49 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
1149 AM EDT Fri Jul 17 2020
KYZ067-171615-
Lincoln-
1149 AM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN COUNTY...
At 1149 AM EDT, a strong thunderstorm was located near Bee Lick,
moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Crab Orchard, Ottenheim, Turkeytown, Broughtentown and Dog Walk.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3733 8450 3735 8456 3728 8467 3745 8465
3746 8446
TIME...MOT...LOC 1549Z 273DEG 23KT 3736 8457
MJSpecial weather statement, Jul 17, 11:50 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
1150 AM EDT Fri Jul 17 2020
KYZ045-053-054-063>065-171615-
Hart-Marion-Taylor-Nelson-Larue-Green-
1150 AM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...SOUTHERN MARION...EASTERN HART AND TAYLOR COUNTIES...
At 1149 AM EDT/1049 AM CDT/, a strong thunderstorm was located 11
miles south of Hodgenville, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Munfordville,
Monroe, Bradfordsville, Raywick, Boundary Oak and Lobb.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3720 8594 3757 8583 3758 8582 3758 8505
3719 8537
TIME...MOT...LOC 1549Z 269DEG 23KT 3742 8580
MJSpecial weather statement, Jul 17, 12:19 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
1219 PM EDT Fri Jul 17 2020
KYZ045-053-054-063>066-077-171645-
Hart-Marion-Taylor-Nelson-Casey-Larue-Adair-Green-
1219 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...GREEN...
LARUE...MARION...EASTERN HART...TAYLOR...WEST CENTRAL CASEY AND
NORTHEASTERN ADAIR COUNTIES...
At 1219 PM EDT/1119 AM CDT/, a strong thunderstorm was located 10
miles south of Hodgenville, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Campbellsville, Lebanon, Hodgenville, Greensburg, Monroe,
Bradfordsville, Raywick, Absher, Lobb and Romine.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3719 8580 3762 8578 3762 8505 3715 8507
3713 8508
TIME...MOT...LOC 1619Z 265DEG 24KT 3742 8571
MJSpecial weather statement, Jul 17, 12:32 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 PM EDT Fri Jul 17 2020
KYZ034-035-038>040-045>047-171730-
Shelby-Mercer-Woodford-Franklin-Spencer-Washington-Nelson-Anderson-
1232 PM EDT Fri Jul 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHERN SHELBY...
NORTHEASTERN NELSON...MERCER...WESTERN WOODFORD...ANDERSON...
WASHINGTON AND SOUTHWESTERN FRANKLIN COUNTIES...
At 1232 PM EDT, a strong thunderstorm was located near Taylorsville,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Lawrenceburg, Versailles, Harrodsburg, Taylorsville, Ballard,
Bloomfield, Willisburg, Mackville, Yoder and Wayside.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3771 8480 3771 8539 3773 8540 3772 8542
3817 8536 3814 8473 3796 8473
TIME...MOT...LOC 1632Z 269DEG 22KT 3796 8536
MJThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:48 AM EDT | Special Weather Statement | LMK | Bullitt, Nelson, Spencer | 57 min |
| Jul 17, 11:49 AM EDT | Special Weather Statement | LMK | Lincoln | 26 min |
| Jul 17, 11:50 AM EDT | Special Weather Statement | LMK | Green, Hart, Larue, Marion, Taylor | 25 min |
| Jul 17, 12:17 PM EDT | Areal Flood Advisory | LMK | Hart, Larue | 3 hr |
| Jul 17, 12:19 PM EDT | Special Weather Statement | LMK | Green, Larue, Marion, Taylor | 26 min |
| Jul 17, 12:32 PM EDT | Special Weather Statement | LMK | Anderson, Mercer, Spencer, Washington, Woodford | 58 min |
| Jul 17, 12:35 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Nelson, Spencer, Washington | 40 min |
| Jul 17, 1:12 PM EDT | Special Weather Statement | LMK | Taylor | 33 min |
| Jul 17, 1:41 PM EDT | Special Weather Statement | LMK | Taylor | 34 min |
| Jul 17, 1:44 PM EDT | Special Weather Statement | LMK | Jessamine, Madison | 61 min |
| Jul 17, 1:52 PM EDT | Flash Flood Warning | LMK | Hart, Larue | 3 hr |
| Jul 17, 2:15 PM EDT | Special Weather Statement | LMK | Casey | 45 min |
| Jul 17, 2:37 PM EDT | Areal Flood Advisory | LMK | Grayson | 3 hr |
| Jul 17, 3:18 PM EDT | Areal Flood Advisory | LMK | Edmonson | 3 hr |
| Jul 17, 3:38 PM EDT | Areal Flood Advisory | LMK | Hart | 3 hr |
| Jul 17, 4:31 PM EDT | Areal Flood Advisory | LMK | Barren | 3 hr |
| Jul 17, 5:06 PM EDT | Areal Flood Advisory | LMK | Hart, Larue | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.